Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Goodland, KS

June 5, 2006Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2006, 5:28 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2006, 5:28 PM MDT (23:28 UTC)
Expired
Jun 5, 2006, 6:30 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:40 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 2:40 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT MON JUN 5 2006

.DISCUSSION...
COMPLEX WEATHER SCENARIO TODAY WITH POSSIBLE SEVERE WEATHER TAKING
SHAPE. 12Z ANALYSIS INDICATES A S/WV TROF NEAR NRN MT WITH ITS SFC
REFLECTION OVR THE DAKOTAS. A FRONTAL BOUNDARY LIES FROM THE DAKOTAS
TO THE NE PANHANDLE THEN WESTWARD ACROSS NRN UT AND CO. CONVECTION
STILL ONGOING IN NORTH CENTRAL KS...TRIGGERED BY AN OUTFLOW BOUNDARY
IN ERN KS. SEVERE ACTIVITY HAS ALREADY BROKEN OUT IN NORTH CENTRAL
NE AS EVIDENT FROM LATEST RADAR IMAGERY. EXPECT MORE STORMS TO
INITIATE IN THE SAME RGN AND MOVE TO THE SOUTHEAST. ALTHOUGH SPEED
SHEAR IS NOT TOO IMPRESSIVE...SOUTHEASTERLY LLVL FLOW WITH NORTHWEST
FLOW ALOFT CAN HELP MAKE UP FOR THE LACK OF SPEED SHEAR. ALL IN ALL
THINGS ARE SHAPING UP TO BE A BUSY NIGHT PER SEVERE WATCH #437 IN
EFFECT UNTIL 8 PM MDT/9 PM CDT.

LINGERING ANVIL DEBRIS FROM TONIGHTS CONVECTION WL EXIT THE ERN PRTN
OF THE CWA TUE LEAVING PARTLY CLOUDY SKIES AS SFC HIGH BUILDS INTO
THE CENTRAL PLAINS. UPSLOPE GRADIENT WL KEEP TEMPS A LITTLE
COOLER...SO WL UNDERCUT GUIDANCE BY A FEW DEGREES WITH HIGHS
REACHING INTO THE UPPER 80S MOST PLACES. A SMALL AXIS OF
WAA/MOISTURE ADVECTION DEVELOPS OVER ERN CO WITH TIME HEIGHT
CROSS SECTIONS INDICATING WEAK LIFT. WL LEAVE SLIGHT CHANCE OF TRW
IN PRTNS OF ERN CO...ALTHOUGH COVERAGE WL BE ISOLATED AT BEST. SPC
DAY 2 OUTLOOK PLACES SLIGHT RISK TO THE WEST AND SOUTH OF CHEYENNE
AND KIT CARSON COUNTIES WHERE THE BETTER LIFT AND INSTABILITY COEXIST.

H5 RIDGE SHIFTS TO THE EAST WED. A WEAK VORT/SPEED MAX WL MOVE INTO
ERN CO ALONG THE PERIPHERY OF THIS RIDGE. SFC TEMPS WL WARM UP INTO
THE LOWER 90S AS SUGGESTED BY H85 TEMPS IN THE UPPER 20S CELSIUS.
ALTHOUGH SUBSIDENCE IS EVIDENT IN TIME HEIGHT CROSS SECTIONS OVER
WRN KS INITIALLY...A SFC LOW IN THE NRN HIGH PLAINS WL PROVIDE
ENOUGH LIFT TO TRIGGER A FEW TRA...MAINLY IN THE WRN HALF OF THE RGN
WHERE FORECAST SOUNDINGS INDICATE SUFFICENT LLVL INSTABILITY.

MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT IN RESPECT TO FLATTENING
THE RIDGE BY THE END OF THE WEEK AS A SYSTEM MOVES OFF THE NW COAST.
DIFFERENCES LIE IN THE STRENGTH AND MOVEMENT OF THE APPROACHING
SYSTEM. THE GFS IS MUCH QUICKER...PLACING THE H5 LOW IN SRN
CANADA...NORTH OF THE DAKOTAS SAT EVENING WHILE THE ECMWF HOLDS IT
OVR NRN ID. THE GFS APPEARS TO BE OVERDOING THE TIMING OF THIS
SYSTEM...WITH ITS SFC REFLECTION OVR THE NE PANHANDLE BY 12Z THU. A
FRONTAL BOUNDARY WILL PUSH ACROSS THE AREA BY FRI. HELD ONTO THE
SLIGHT CHANCE OF TRW FOR CONTINUITY ALTHOUGH THE LLVL MOISTURE DOES
NOT LOOK TOO IMPRESSIVE. 12Z GFS RUN BRINGS THIS FRONT BACK NORTH AS
A WARM FRONT FRI...SUGGESTING WARMER TEMPS ALONG WITH A CHANCE OF
TRW. IN FACT...LATEST MEX GUIDANCE HINTS AT 100 DEGREE TEMPS FOR
GLD. FOR NOW BUMPED TEMPS UP A COUPLE OF DEGREES...BUT HELD OFF ON
INSERTING TEMPS THIS WARM ATTM. LOOKS LIKE AN UNSETTLED PATTERN WL
CONTINUE INTO THE NEXT WEEKEND... ALTHOUGH HELD OFF ON INSERTING ANY
POPS. HOWEVER IF MODEL TRENDS CONTINUE TO ADVERTISE THIS
PATTERN...LATER SHIFTS MAY NEED TO REVISIT ADDING POPS FOR SAT/SUN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, Jun 5, 10:10 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT MON JUN 5 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1110 AM CDT MON JUN 5 2006 /1010 AM MDT MON JUN 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EARLY MORNING THUNDERSTORMS ALONG THE KANSAS AND NEBRASKA BORDER
PRODUCED AN OUTFLOW BOUNDARY THAT MOVED SOUTH INTO WESTERN KANSAS
AND EASTERN COLORADO DURING THE EARLY MORNING HOURS. EASTERLY WINDS
BEHIND THIS BOUNDARY WILL ALLOW LOW LEVEL MOISTURE TO REMAIN IN
PLACE ACROSS THE AREA TODAY. A COLD FRONT WILL APPROACH THE CENTRAL
HIGH PLAINS LATE IN THE DAY WITH SCATTERED THUNDERSTORMS REDEVELOPING
ACROSS THE TRI-STATE AREA. SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A TORNADO WILL ALSO BE
POSSIBLE...ESPECIALLY ALONG ANY LINGERING OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL STORM SYSTEMS WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA FROM TUESDAY AFTERNOON THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

MCGUIRE

In the hours before

Special weather statement, Jun 5, 3:29 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT MON JUN 5 2006

COZ090-052230-
YUMA COUNTY-
329 PM MDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 324 PM MDT(424 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF BURDETT...OR
27 MILES NORTH OF AKRON...AND MOVING SOUTHEAST AT 15 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH
Special weather statement, Jun 5, 5:01 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT MON JUN 5 2006

COZ091-092-052330-
CHEYENNE COUNTY-KIT CARSON COUNTY-
501 PM MDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 9 MILES NORTHEAST OF
ARICKAREE SCHOOL...OR 25 MILES SOUTHEAST OF AKRON...AND MOVING SOUTH
AT 30 MPH.

PEOPLE IN NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH
Special weather statement, Jun 5, 5:03 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON JUN 5 2006

NEZ079-052330-
DUNDY-
503 PM MDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF CHAMPION TO ALVIN...AND MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO
50 MPH ARE POSSIBLE AS THE STORMS MOVE ACROSS NORTHWESTERN AND
NORTHERN DUNDY COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:17 PM MDTSevere Thunderstorm WarningGLDYuma58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.